Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 249, NWS Hastings, NE

August 8, 2004Nance County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 8, 2004, 4:24 AM CDT for Nance County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 4:24 AM CDT (09:24 UTC)
Expired
Aug 8, 2004, 5:00 AM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Nance County, NE

The radar

The Grand Island radar (KUEX), 133 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 080924
SVRGID
NEC125-081000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
423 AM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NANCE COUNTY IN CENTRAL NEBRASKA

* UNTIL 500 AM CDT

* AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  BELGRADE...OR ABOUT 42 MILES NORTH OF GRAND ISLAND...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELGRADE AROUND 430 AM CDT...
  FULLERTON AROUND 445 AM CDT...

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN SPALDING IN GREELEY 
COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4164 9815 4154 9835 4129 9826 4134 9766

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 8, 3:15 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
315 AM CDT SUN AUG 8 2004

.DISCUSSION...NO SIG CHANGES TO CURRENT FCST. RELATIVELY WEAK LOW
PRESSURE CENTERS LOCATED IN CNTRL SD...N CNTRL NE...AND OVR THE NRN
FRONT RANGE OF CO...WITH COLD FRONT DRAPED FROM SD LOW...BACK INTO
NWRN NE AND INTO NERN CO. WARM FRONT EXTENDS FROM LOW IN SD E INTO
MN. PRE-FRONTAL TROF FROM LOW IN SD...S THRU CNTRL NE AND INTO WRN
KS. UPR LVLS HAVE TWO AREAS OF SHORTWAVE ENERGY...LEAD FROM ERN SD
INTO NERN NE...WITH SPACE PICS SHOWING SECONDARY WAVE JUST PUSHING
INTO THE DAKOTAS. SOME SW RIDGING GOING ON AHEAD OF ALL THIS INTO
ERN KS AND MS.

AS THOUGHT 24 HRS AGO...LEAD UPR WAVE AND TROF PROVIDED MEANS FOR
CURRENT CONVECTION ACROSS SD AND INTO NRN NE TONIGHT WITH SRN
PORTION OF ELEVATED STORMS THAT INITIATED OVER THE HIGHLANDS OF CO
PUSHING SE AND WEAKENING QUICKLY AS STORMS TRY TO RIDE INTO UPR LVL
WARMTH. NRN BRANCH HOWEVER CONTINUES TO CHUG ALONG TO THE SSE WITH
ERN MOST SHORTWAVE...WHILE RENEWED CONVECTION IS BEGINNING AGAIN
ACROSS WRN SD IN RESPONSE TO THE COLD FRONT AND MARGINALLY STRONGER
UPR LVL WAVE. ALL IN ALL...VERY MUCH AS PLANNED.

FOR TODAY...KEEPING CURRENT THINKING FOR THE MOST PART...WITH SOME
EARLY AM TS/SHRA THRU NRN CWA...THEN A FEW MORE AND STRONGER STORMS
INITIATING ALONG AND AHEAD OF COLD FRONT UNDER INFLUENCE OF SECOND
SW. NEAR TERM MDLS CONTINUE TO WANT TO SPIN UP LOW ALONG FRONT INTO
CNTRL KS LATER TODAY...AND CURRENT UPR FLOW PATTERN AND SFC PRESS
DROPS WOULD SUPPORT THIS. BY EARLY AFTERNOON...PREFERRED AREA FOR LL
CONVERGENCE AND TS INITIATION WOULD BE NEAR/ACROSS NERN CWA...MOVING
S AND EXPANDING WWD THRU THE AFTERNOON INTO BETTER OVERALL
INSTABILITY...WHERE LESS CLOUDS AND BETTER HEATING WILL BE FOUND.
LOW TO MID 60 DPTS...SFC BASED CAPES NEAR 3000 AND ML CAPES
APPROACHING 2000 WITH ENOUGH SUNSHINE COULD MEAN SOME SEVERE. SFC
HEATING NEAR/AHEAD OF FRONT WILL MEAN MUCH TODAY...SO WILL HAVE TO
CONTINUE TO MONITOR CWA FOR BEST POSSIBILITY OF SEVERE STORMS WHICH
RIGHT NOW CONTINUES TO LOOK TO BE ACROSS THE SERN TO SRN PORTION OF
THE FORECAST AREA BY MID/LATE AFTERNOON.

BEYOND TODAY...NO SIG CHANGES TO REST OF FCST...AS COOL DOWN
CONTINUES BEHIND FRONT THROUGH MID WEEK...WITH CHANCE FOR PRECIP ON
TUE STILL HOLDING UNDER GOOD ISENTROPIC LIFT...ALTHOUGH RELATIVELY
DRY LOWER LVLS SHOULD PRECLUDE MUCH IN THE WAY OF RAIN...AND
ATMOSPHERE WILL TAKE SOME TIME TO SATURATE FROM TOP DOWN TO GET
PRECIP AT SFC.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

10
Hazardous weather outlook, Aug 8, 4:15 AM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
415 AM CDT SUN AUG 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
415 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CONTINUE TO MOVE INTO THE OUTLOOK AREA...
MAINLY NORTH OF HIGHWAY TWO THIS MORNING...MOVING SOUTHEAST AT
AROUND 30 MPH. THE PRIMARY HAZARD WILL BE BRIEF GUSTY WINDS FROM 30
TO 35 MPH...SOME LARGE HAIL...AND FREQUENT LIGHTNING. WIDESPREAD
SEVERE WEATHER HOWEVER IS NOT EXPECTED THIS MORNING.

LATER TODAY...A COLD FRONT WILL PUSH INTO AND THROUGH SOUTH CENTRAL
NEBRASKA...ACTING AS THE FOCUS FOR THUNDERSTORMS REDEVELOPMENT. THE
ATMOSPHERE WILL BE MODERATELY UNSTABLE...ESPECIALLY SOUTH OF
INTERSTATE 80 AND EAST OF HIGHWAY 281...IN SOUTH CENTRAL NEBRASKA AND
ACROSS ALL OF NORTH CENTRAL KANSAS BY LATER THIS AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE EXPECTED ALONG AND
AHEAD OF THE FRONT BY 2 PM. THE PRIMARY HAZARDS WILL BE HAIL TO THE
SIZE OF HALF DOLLARS...AND WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY WILL BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.
SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE STORMS HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY THROUGH THIS EVENING.

10

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:04 AM CDTSevere Thunderstorm WarningGIDGreeley26 min
Aug 8, 4:47 AM CDTSevere Thunderstorm WarningGIDMerrick43 min
Aug 8, 5:15 AM CDTSevere Thunderstorm WarningGIDHamilton45 min
Aug 8, 5:51 AM CDTSevere Thunderstorm WarningGIDYork24 min
Aug 8, 3:57 PM CDTSevere Thunderstorm WarningGIDNuckolls63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.